What are possible causes of elevated TIBC and Iron with Low Ferritin
I've had ongoing problems with muscle pain/weakness/stiffness. Even minimal repetitive activity (ie: lifting arms over head and bringing them back down 2-3 times, or walking up my stairs, typing, etc) will cause effected muscles to feel like they are loaded down with lactic acid. I've had other things going related to a possible CSF leak but at this point we've decided that there might be two separate issues. In addition to the pain/weakness/stiffness, I vomit clear foam for no apparent reason. Sometimes accompanied by nausea other times not. I also have a problem of my lungs filling up with what can best be described as clear air-bubble filled gel sacs. When this happens it sounds like I'm breathing through a series of waterlogged filters. Also my lungs will fill like they stop working momentarily and I have these strings of mucous that come up, lately they are filled with air bubbles also. I have a severe symptom flare up every couple of days to every couple of weeks that is so severe that anyone around me thinks I may die before this gets figured out. It was strongly suspected that I had an autoimmune disorder but all tests have been negative.
There are other symptoms but my main question is what would cause this combination, besides having taken iron supplements or having eaten a high protein diet prior to the test? (I fasted for 12 hours prior and do not eat a high iron diet)
Test My result Standard Range
TIBC 514 228-428 ug/dL
Iron 191 35-160 ug/dL
Binding Capacity, 323 92-365 ug/dL
Transferrin Sat% 37 15-55 %
Ferritin 12 22-291 ng/mL
My vit D is low, it was 13 a year ago I had it up to 42 then it went back down to 17. Not sure why. My CRP has been elevated, should be < .5 but is between .6 and 1.1 (the 1.1 was taken during a flare up of my symptoms) My neut have been slightly low and Lymp and Eos slightly high for the last year and a half. I've been tested for ANA and other specific antibodies everything comes back negative. One exception would be a test for HLA-B27 typing, it came back "not determined". My doctor literally just picked some random tests stating "Well I'm just going to throw a bunch of different things in there and see if we get a hit". As far as labs, we've R/O mono, lyme, sjogren's (though due to symptoms I was diagnosed with sicca syndrome), lupus, RA, etc.
Two other notes, since I don't know what is important...I can not drink water without getting sick to my stomach now, this did not happen prior to onset of symptoms. At times my urine smells like hot sweet buttered popcorn.
Thanks for writing to the forum!
Elevated Total Iron Binding Capacity will automatically result in low free iron in the blood. Hence if with elevated TIBC, iron too is high, it could be due to iron supplements you took.
Another possibility is hereditary hemochromatosis. “The total iron binding capacity test measures how well your blood can transport iron, and the serum ferritin test shows the level of iron in the liver. If either of these tests shows higher than normal levels of iron in the body, doctors can order a special blood test to detect the HFE mutation, which will confirm the diagnosis.” Refer: http://digestive.niddk.nih.gov/ddiseases/pubs/hemochromatosis/#diagnosis
“Hemochromatosis can happen because of certain medical conditions, such as thalassemia or sideroblastic anemia.” Refer: http://digestive-system.emedtv.com/hemochromatosis/hemochromatosis.html
Your symptoms of muscle pain/weakness/stiffness can also be explained by hemochromatosis.
It is difficult to comment beyond this at this stage. Do consult a hematology specialist regarding this. Please let me know if there is any thing else and do keep me posted. Take care!
I can not figure out a way to edit my last post so I'm writing a quick add-on.
When I looked up info on hemochromatosis it says that in treatment the goal is to bring the ferritin levels down..etc. While my TIBC is high and my Iron is high, my ferritin is low. Can you have hemochromatosis and low ferritin?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.